Issue of Getting Better & Suicide
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Issue of Getting Better & Suicide


Dear Doctor Phelps,

My son is 38 years old.  He has been sick since he was about 15.  His medicine quit working about 12 years ago.  He's been diagnosed with Schizoaffective Disorder; but I believe the question and answer would fit for Bipolar.  I was told by a social worker that it wouldn't be a good idea to change his medicine because it could cause him to commit suicide.  I've heard of this before but he has never been suicidal before so wouldn't his personality type be of some importance?  Also, he has turned away from all of us in the family.  He won't see a doctor (physical) or a dentist.  He is extremely nearsighted and won't wear glasses.  I could go on and on.  In my opinion his quality of life is terrible.    What is your opinion about this issue of getting better and then committing suicide?

Thank you,


 Dear Ms. A. --

Just as you may have been, I am confused by this comment from the social worker. I suspect that both you and I are not really getting what she or he was trying to say. I could speculate as to what the real message was. However, you are right, there is a long-standing belief that it is possible, when someone is depressed, for the suicide risk to actually go up as the patient improves. This has been called "smiling depression", and I remember learning in my residency that one should not be lulled into a sense of security just because the patient is looking better.

However, I've never seen any evidence in support of, nor direct study of this phenomenon. To my knowledge, it is just a belief that has been handed on for years from one generation of psychiatrists to another. My personal theory is that the phenomenon might instead reflect something I have definitely seen, I think many times: in bipolar disorder, antidepressants can often seem to alleviate some of the depression symptoms right away, sometimes even within a few days. But this is not necessarily good news. It can be the beginning of a shift into increased manic symptoms.

If those increased manic symptoms become prominent before the depression has really disappeared, then we have -- as you probably know -- what is called a "mixed state". That means that both manic and depressive symptoms are present at the same time. Often what this looks like it is a very negative frame of thought, in which everything looks impossible and hopeless, but the thinking is accelerated and energized and incessant. This is often accompanied by an increased energy level, so that the patient feels agitated and sometimes irritable as well -- and still quite depressed. Perhaps not as depressed as before, when energy levels were low, and there was no inclination to try to do anything -- including trying to commit suicide. As you can see, the patient could go from a lower suicide risk to a higher one when it appeared that depression symptoms, such as low energy and low motivation, were improving.

Indeed, I have seen mood experts speculate that the increased suicidal thinking
the FDA was worried about when children and adolescents are given antidepressant medications, presumably leading to a potential increase in suicidal risk, maybe at least in part due to this phenomenon in which antidepressant induce mixed states. There are numerous studies which have been published showing that mixed states have higher suicide rates than pure depression.

I also worry that when the diagnosis of schizoaffective disorder is made, people assume that the kinds of caution we sometimes use with antidepressants in bipolar disorder, because of the potential of antidepressant medications to make things worse, is not applied -- because the patient is not really thought of as having "bipolar disorder". 

In my experience, it is not uncommon for a patient with "schizoaffective disorder" to be on an antidepressant for over a decade, with little consideration that the antidepressant might be playing a role in making or keeping things worse. Unfortunately, it does not always work out that by gradually tapering off the antidepressant, things get better. However, it is definitely possible for that to happen, so one of my routine considerations when examining a patient for a consultation, is to include on the list of options the possibility of gradually tapering an antidepressant already in place and hopes that that might improve things. This may not apply and your son's case -- if he is not on an antidepressant, obviously; or if in his case the antidepressant is clearly playing a positive role that has been considered carefully by his provider.

As you can imagine, people worry a lot about the idea of tapering off an antidepressant while the patient is already depressed! This is when it is crucial to remember that antidepressants can make bipolar disorder worse, including by inducing cycling into more phases of illness such that they actually, in a way of thinking about it, are causing depression. Fortunately, there are numerous other antidepressant modalities which are not associated with increased cycling or commonly making bipolar disorder worse. Here is a list of
nine such antidepressant options, for example.

This is a long answer to your question and I fear it may not actually have been the one you're really asking. I hope you find something useful in all this.

Dr. Phelps

 

Published November, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?